Alert archive / Ohio / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 257, NWS Wilmington, OH

August 19, 2012Delaware County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 19, 2012, 6:28 PM EDT for Delaware County, Ohio. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2012, 6:28 PM EDT (22:28 UTC)
Expired
Aug 19, 2012, 7:00 PM EDT
In force
32 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

County Delaware County, OH

The radar

The Cincinnati radar (KILN), 126 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 6:32 PM EDTHAIL 1Nw Delaware, OH
Aug 19, 6:34 PM EDTHAIL 0.75Delaware, OHTIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1468 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

173 
WUUS51 KILN 192228
SVRILN
OHC041-192300-
/O.NEW.KILN.SV.W.0257.120819T2228Z-120819T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
628 PM EDT SUN AUG 19 2012

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DELAWARE COUNTY IN CENTRAL OHIO...

* UNTIL 700 PM EDT.

* AT 624 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR
  DELAWARE...MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DELAWARE...

IN ADDITION...RADNOR...DELAWARE STATE PARK AND LEONARDSBURG ARE NEAR
THE PATH OF THIS SEVERE THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 4044 8302 4042 8301 4042 8299 4038 8292
      4036 8292 4024 8308 4030 8322 4044 8314
TIME...MOT...LOC 2228Z 230DEG 9KT 4032 8311

$$
ASL
2 follow-up statements
231 
WWUS51 KILN 192236
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
636 PM EDT SUN AUG 19 2012

OHC041-192300-
/O.CON.KILN.SV.W.0257.000000T0000Z-120819T2300Z/
DELAWARE OH-
636 PM EDT SUN AUG 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHWESTERN DELAWARE COUNTY...

AT 631 PM EDT...STORM SPOTTERS REPORTED QUARTER SIZED HAIL IN 
NORTHWESTERN DELAWARE. RADAR INDICATED THAT THIS SEVERE THUNDERSTORM 
REMAINS CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS 
LOCATED NEAR DELAWARE...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
DELAWARE.

IN ADDITION...RADNOR...DELAWARE STATE PARK AND LEONARDSBURG ARE NEAR
THE PATH OF THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 4044 8302 4042 8301 4042 8299 4038 8292
      4036 8292 4024 8308 4030 8322 4044 8314
TIME...MOT...LOC 2236Z 230DEG 9KT 4032 8311

$$
627 
WWUS51 KILN 192259
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
659 PM EDT SUN AUG 19 2012

OHC041-192310-
/O.EXP.KILN.SV.W.0257.000000T0000Z-120819T2300Z/
DELAWARE OH-
659 PM EDT SUN AUG 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DELAWARE COUNTY
HAS EXPIRED...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS STORM.

PLEASE REPORT PREVIOUS WIND DAMAGE OR HAIL TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...877-633-6772.

LAT...LON 4044 8302 4042 8301 4042 8299 4038 8292
      4036 8292 4024 8308 4030 8322 4044 8314
TIME...MOT...LOC 2300Z 230DEG 9KT 4036 8305

$$
ASL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:45 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 19, 3:45 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
345 PM EDT SUN AUG 19 2012

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL REMAIN IN PLACE ACROSS THE REGION
THROUGH THE FIRST PART OF THE WORK WEEK. THIS WILL RESULT IN THE
POSSIBILITY OF AN ISOLATED AFTERNOON SHOWER OR THUNDERSTORM MONDAY
AND TUESDAY. SLIGHTLY BELOW NORMAL TEMPERATURES WILL PERSIST
THROUGH MID WEEK.
&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
LATEST VISIBLE SATELLITE IMAGERY IS SHOWING AN ENHANCED CU FIELD
STRETCHING FROM CENTRAL OHIO DOWN INTO SOUTHWEST OHIO AND NORTHERN
KENTUCKY. A FEW SHOWERS HAVE TRIED TO POP UP ACROSS CENTRAL
OHIO...BUT SO FAR ANYTHING OF SIGNIFICANCE HAS GENERALLY BEEN OFF
TO OUR NORTHEAST. ACTIVITY IS LIKELY BEING AIDED BY SOME WEAK
SHORT WAVE ENERGY PIVOTING THROUGH THE BASE OF THE MID LEVEL
TROUGH...BUT IT IS PRIMARILY DIURNALLY DRIVEN. AS A RESULT...WOULD
EXPECT THE BEST CHANCE FOR ANY SHOWER OR ISOLATED THUNDERSTORM DEVELOPMENT
TO BE THROUGH THE MID TO LATE AFTERNOON HOURS AND PRIMARILY ACROSS
ABOUT THE SOUTHEAST TWO THIRDS OF OUR FA IN REGION OF BEST CU
DEVELOPMENT. AS WE PROGRESS INTO THIS EVENING...ANY LINGERING
ACTIVITY SHOULD DIE OFF WITH SKIES AT LEAST PARTIALLY CLEARING.
THIS WILL ALLOW FOR TEMPERATURES TO DIP DOWN INTO THE MID 50S
ACROSS MUCH OF THE AREA BY DAYBREAK.
&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
A BROAD UPPER LEVEL TROUGH WILL REMAIN IN PLACE ACROSS THE EASTERN
UNITED STATES THROUGH TUESDAY. MID LEVEL SHORT WAVE ENERGY
DROPPING DOWN ACROSS THE GREAT LAKES REGION WILL HELP SHARPEN UP
THE TROUGH ACROSS OUR AREA MONDAY INTO TUESDAY. WHILE FORCING IS
FAIRLY WEAK...SOME WEAK LOW LEVEL CONVERGENCE WILL DEVELOP AS THE
850 MB TROUGH ALSO SHARPENS MONDAY INTO TUESDAY. THIS IS ESPECIALLY
EVIDENT ON THE 12Z GFS WHICH IS SOMEWHAT STRONGER THAN THE 12Z
NAM WITH THIS FEATURE. SOME WEAK INSTABILITIES WILL DEVELOP THROUGH
THE AFTERNOON HOURS BOTH DAYS. AS A RESULT...WILL ALLOW FOR SLIGHT
CHANCE POPS MONDAY AND TUESDAY...WITH A FOCUS ON THE MID TO LATE
AFTERNOON HOURS. LOW LEVEL THERMAL FIELDS DROP OFF A TAD THROUGH
THE DAY ON MONDAY BEFORE BUMPING BACK UP A BIT FOR TUESDAY. THIS
SHOULD RESULT IN HIGHS IN THE 75 TO 80 DEGREE RANGE ON MONDAY WITH
PERHAPS A DEGREE OR TWO WARMER ON TUESDAY.
&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
NORTHWEST MID LEVEL FLOW AT THE BEGINNING OF THE PERIOD WILL BACK
AND BECOME WEAK WITH TIME. AT THE SURFACE HIGH PRESSURE WILL SETTLE
JUST SOUTHEAST OF THE REGION WITH SOUTHERLY FLOW ACROSS THE FORECAST
AREA. THIS WILL RESULT IN DRY CONDITIONS WITH TEMPERATURES WARMING
TO ABOVE NORMAL. THERE IS SOME MODEL DISCREPANCY ON WHETHER A SHORT
WAVE COULD MOVE INTO THE AREA ON SUNDAY. UNCERTAINTY THAT FAR OUT IN
TIME RESULTS IN LOW PROBABILITY OF RAIN.
&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
A WEAK UPPER LEVEL DISTURBANCE WILL WORK THROUGH THE TAF SITES
THIS AFTERNOON. MOISTURE IS LIMITED WITH THIS FEATURE AND
THEREFORE NOT EXPECTING MUCH IN THE WAY OF PRECIPITATION ACROSS
THE TAF SITES. THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL
BE AROUND THE KCMH AND KLCK AREA. LIMITED PRECIPITATION MENTION TO
VCSH AND VCTS AROUND THE KCMH AND KLCK AREA. CU WILL BEGIN TO
DECREASE ACROSS THE AREA THIS EVENING HOWEVER SOME HIGH CLOUDS
WILL MOVE INTO THE AREA. ADDITIONAL CU DEVELOPMENT IS EXPECTED
DURING THE DAY ON MONDAY.

.OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.
&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...
AVIATION...NOVAK
Hazardous weather outlook, Aug 19, 4:58 AM EDT, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
458 AM EDT SUN AUG 19 2012

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-200900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
458 AM EDT SUN AUG 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 19, 4:53 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
453 PM EDT SUN AUG 19 2012

OHZ046-055-192130-
DELAWARE OH-FRANKLIN OH-
453 PM EDT SUN AUG 19 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FRANKLIN AND SOUTHERN
DELAWARE COUNTIES THROUGH 530 PM EDT...

AT 449 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR DUBLIN...
MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL PRODUCE PENNY SIZE HAIL.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WORTHINGTON...POWELL...
MINERVA PARK AND WESTERVILLE.

ALSO...COLUMBUS ZOO...RIVERLEA...HUBER RIDGE AND LEWIS CENTER ARE
NEAR THE PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 4011 8280 3999 8312 4008 8321 4010 8321
      4011 8320 4011 8318 4013 8317 4022 8304

ASL
Local storm report, Aug 19, 5:02 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
502 PM EDT SUN AUG 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             DUBLIN                  40.12N 83.13W
08/19/2012  E0.50 INCH       FRANKLIN           OH   TRAINED SPOTTER

            DIME SIZE HAIL CURRENTLY FALLING.

&&

KURZ
Local storm report, Aug 19, 5:24 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
524 PM EDT SUN AUG 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             3 W WESTERVILLE         40.12N 82.98W
08/19/2012  E0.50 INCH       FRANKLIN           OH   PUBLIC

&&

KURZ
Local storm report, Aug 19, 5:36 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
536 PM EDT SUN AUG 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             NW WESTERVILLE          40.12N 82.92W
08/19/2012  M1.00 INCH       FRANKLIN           OH   PUBLIC

0508 PM     HAIL             NW WORTHINGTON          40.10N 83.02W
08/19/2012  M1.00 INCH       FRANKLIN           OH   TRAINED SPOTTER

&&

KURZ
Special weather statement, Aug 19, 5:48 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
548 PM EDT SUN AUG 19 2012

OHZ046-192230-
DELAWARE OH-
548 PM EDT SUN AUG 19 2012

...A STRONG THUNDERSTORM WILL AFFECT DELAWARE COUNTY THROUGH 630 PM
EDT...

AT 546 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR SUNBURY...
MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...SUNBURY AND ASHLEY.

ALSO...DELAWARE STATE PARK...KILBOURNE...LEONARDSBURG AND OLIVE GREEN
ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 4044 8302 4042 8301 4042 8293 4041 8292
      4036 8292 4035 8275 4013 8276 4014 8311
      4044 8310

KURZ
Special weather statement, Aug 19, 6:26 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
626 PM EDT SUN AUG 19 2012

OHZ046-192300-
DELAWARE OH-
626 PM EDT SUN AUG 19 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DELAWARE COUNTY THROUGH
700 PM EDT...

AT 624 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
DELAWARE...MOVING NORTHEAST AT 10 MPH.

THIS STORM WILL PRODUCE NICKEL SIZE HAIL.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ASHLEY.

ALSO...RADNOR...DELAWARE STATE PARK...LEONARDSBURG AND KILBOURNE ARE
NEAR THE PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 4044 8302 4042 8301 4042 8296 4042 8293
      4041 8292 4037 8292 4036 8291 4026 8307
      4031 8321 4045 8313

ASL

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 4:53 PM EDTSpecial Weather StatementILNFranklin37 min
Aug 19, 5:13 PM EDTSevere Thunderstorm WarningILNDelaware, Franklin32 min
Aug 19, 5:48 PM EDTSpecial Weather StatementILNDelaware42 min
Aug 19, 6:26 PM EDTSpecial Weather StatementILNDelaware34 min
Aug 19, 6:48 PM EDTSpecial Weather StatementILNUnion27 min
Aug 19, 7:03 PM EDTSpecial Weather StatementILNDelaware42 min
Aug 19, 7:21 PM EDTSpecial Weather StatementILNUnion24 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.